Wisconsin, 2009

Hail in Wisconsin, May 5, 2009

May 5, 2009 · NWS MPX · 7 events in 4 counties and zones

A weak cold front was nearly stationary across eastern Minnesota and west central Wisconsin the afternoon of May 5th. with a few reports of nickels and quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak cold front was nearly stationary across eastern Minnesota and west central Wisconsin the afternoon of May 5th. Several thunderstorms developed along the cold front and moved northeast across west central Wisconsin and produced numerous reports of pea to dime size hail...with a few reports of nickels and quarters. Some of the observers stated that the hail covered the ground. A few reports of heavy rainfall were also received with amounts as high as 1.78 near Glenwood City. Most of the activity quickly decreased below severe limits during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 12:06 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 5, 12:06 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT TUE MAY 5 2009

.UPDATE...

ADDED 18Z TAF DISCUSSION BELOW.

&&

.PREV DISCUSSION.../ISSUED 250 AM CDT TUE MAY 5 2009/

WELL DEFINED VORT IN SC NODAK MOVING ENE AND CARRYING A SHORTWAVE
TROF EXTENDING INTO E NEB WITH RATHER NICE TIGHT 700 MB OMEGA FIELD
AHEAD OF SHORTWAVE. MOISTURE SOMEWHAT LIMITED...BUT PWATS HAVE BEEN
INCREASING TO AROUND .75 INCH WITH IN SOUTHERLY FLOW AHEAD OF THIS
WAVE.  SWATH OF SHWRS WITH SOME EMBEDDED THUNDERSTORMS WILL CARRY
EASTWARD ACROSS FORECAST AREA REMAINDER OF TONIGHT AND THIS MORNING.
SWLY FLOW IN WAKE OF TROF WILL BRING SOME CLEARING ACROSS SW AREAS
DURING DAY WITH WEDGE OF 850 MB AIR AROUND 10C WHICH SHOULD BRING
TEMPS AT LEAST INTO THE LOWER 70S S OF MN RIVER ALONG WITH DRIER
AIRMASS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
AGAIN THIS AFTERNOON IN E CWA WHERE INSTABILITY INCREASES AHEAD OF
WEAK SURFACE TROUGH.

UPSTREAM TROF NOW COMING ACROSS PACIFIC NW. FAST ZONAL FLOW WILL
BRING ANOTHER CHANCE OF CONVECTION TO AREA BY WEDNESDAY MORNING.
ASSOCIATED SURFACE TROF WILL MOVE ACROSS WESTERN CWA IN THE MORNING
AND ACROSS EASTERN AREAS DURING THE AFTERNOON. SBCAPE INCREASES TO
AROUND 1000 J/KG SE MN INTO WI DURING THE AFTERNOON.

ACTIVE PATTERN CONTINUES AS A VIGOROUS UPPER TROF DROPS OUT OF THE
CANADIAN PRAIRIES THEN ACROSS N MN ON THURSDAY WITH A REINFORCING
UPPER TROF AND ANOTHER COLD FRONT FOR THE WEEKEND. THIS WILL BRING A
PERIOD OF SEVERAL DAYS OF TEMPERATURES BELOW NORMAL.

&&

.AVIATION.../18Z TAF ISSUANCE/

SURFACE BOUNDARY EXTENDING THROUGH CENTRAL MN...WITH SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING AHEAD OF THIS LINE. GENERALLY
VFR CEILINGS IN THIS AREA BUT SOME BRIEF MVFR CIGS AND 4-5SM IN
THE SHOWERS. ISOLATED THUNDER AND SHOWERS TO AFFECT MAINLY
KRNH...KMSP AND KEAU UNTIL AROUND 00Z...BUT ENDING VCNTY KMSP AT
21Z. OTHERWISE EXPECT VFR CONDITIONS WITH MAINLY A FEW MID AND
HIGH LEVEL CLOUDS BEHIND THE WAVE. GUSTY WSW WINDS OVER WEST
CENTRAL AND SOUTHWEST MN DECREASING BY EVENING. SOME CHANCE OF
MVFR VSBYS IN BR IN WEAKER PRESSURE GRADIENT OVER SOUTH CENTRAL MN
OR WEST CENTRAL WI. THIS WOULD DEPEND ON EXTENT OF HIGH LEVEL
CLOUDS LATE TONIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/JPR
Hazardous weather outlook, May 5, 12:26 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE MAY 5 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...OVER PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE TROUGH WILL PASS JUST TO THE SOUTH OF THE
AREA ON WEDNESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE WITH THIS
FEATURE...OVER PARTS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 5, 12:50 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT TUE MAY 5 2009

MNZ053-063-WIZ014-023-051945-
CHISAGO-POLK-ST. CROIX-WASHINGTON-
150 PM CDT TUE MAY 5 2009

AT 148 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES EAST OF OTISVILLE. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH. ANOTHER STRONG STORM WAS LOCATED SOUTHWEST OF
NEW RICHMOND...AND ALSO MOVING NORTHEAST.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAST FARMINGTON.
  OSCEOLA.
  STAR PRAIRIE.
  DRESSER.
  WANDEROOS.
  DERONDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&
Local storm report, May 5, 12:53 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             MARINE ON ST CROIX      45.20N 92.77W
05/05/2009  M0.88 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

KME
Special weather statement, May 5, 1:08 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT TUE MAY 5 2009

MNZ062-063-WIZ023-052015-
RAMSEY-WASHINGTON-ST. CROIX-
INCLUDING THE CITIES OF...ST. PAUL...STILLWATER...HUDSON...
NEW RICHMOND
208 PM CDT TUE MAY 5 2009

THUNDERSTORMS WERE INCREASING IN INTENSITY OVER THE EASTERN
SUBURBS OF THE TWIN CITIES AND WEST CENTRAL WISCONSIN. EXPECT HAIL
UP TO NICKEL SIZE AS THESE STORMS MOVE NORTHEAST AT AROUND 30 MPH.
SOME CITIES THAT MAY BE AFFECTED...INCLUDE...WHITE BEAR
LAKE...STILLWATER...SOMERSET..AND MARINE ON ST CROIX.

The radar

The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, St. Croix

When
May 5, 1:34 PM CST to 1:35 PM CST
Where
St. Croix County, Star Prairie
Measured
0.88 in hail
Reported by
Post Office
Coordinates
45.200, -92.530

Hail, Polk

When
May 5, 2:25 PM CST to 2:29 PM CST
Where
Polk County, 0.89 mi ESE of Richardson to 1 mi SSE of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.316, -92.183

Several trained spotters reported large hail falling near Clayton for several minutes. The largest hail stone was one inch in diameter with numerous reports of penny to nickel size hail. Some of the hail covered the ground.

Hail, Barron

When
May 5, 3:05 PM CST
Where
Barron County, 3.45 mi N of Prairie Farm
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.280, -91.980

A local sheriff official reported pea to nickel size hail covering the ground on County Road F.

Hail, Polk

When
May 5, 3:45 PM CST
Where
Polk County, 1.38 mi S of Lewis
Measured
1 in hail
Reported by
Public
Coordinates
45.700, -92.400

Quarter size hail was reported by the public near Lewis.

Hail, Polk

When
May 5, 3:45 PM CST to 4:00 PM CST
Where
Polk County, 0.15 mi SSE of Cushing to 0.96 mi NNE of Luck
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.568, -92.649

The local Emergency Manager for Polk County reported that several rounds of pea to dime size hail fell from Cushing to Luck between 345 and 4 pm. There were heavy accumulations of the hail in some areas, with State Highway 35, in the Luck area, covered by pea to dime size hail during the height of the storm.

Hail, Rusk

When
May 5, 4:30 PM CST
Where
Rusk County, 2.12 mi N of Bruce
Measured
0.88 in hail
Reported by
Public
Coordinates
45.481, -91.274

Nickel size hail covered the ground two miles north of Bruce.

Hail, Rusk

When
May 5, 5:09 PM CST
Where
Rusk County, 2.73 mi N of Ladysmith
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.509, -91.111

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157413, 157416, 157417, 157418, 162037, 162048, 162033.